Thunderstorm Wind, Shawano
- When
- August 1, 6:20 PM CST
- Where
- Shawano County, Mattoon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.000, -89.033
Thunderstorms developed in unstable air ahead of an approaching cold front. ).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed in unstable air ahead of an approaching cold front. A couple of the storms produced high winds, downing numerous trees and power lines down in Mattoon (Shawano co.) and a few trees down in Neopit (Menominee co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 1, 1:00 PM CST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 200 PM CDT SUN AUG 1 2004 .SHORT TERM...TONIGHT AND MONDAY. FORECAST FOCUS ON SEVERE WEATHER THREAT TONIGHT AND MONDAY. MODEL RUNS VERY DIFFERENT THIS RUN AS TIMING AND LOCATION OF CONVECTION STILL AN ISSUE. CURRENT RADAR TRENDS SEEM TO INDICATE THAT CONVECTION MAY HAVE A HARD TIME DEVELOPING AND MOVING INTO THE CWA THIS EVENING AS INDICATED BY THE ETA MODEL. THE GFS SEEMS A BIT TOO BROAD BRUSHED WITH A GENERAL AREA OF CONVECTION TONIGHT AND MONDAY. THE CURRENT TRENDS SEEM TO SUPPORT THE ETA MODEL SO WILL GO WITH THE ETA FOR GENERAL PRECIPITATION CHANCES AND TIMING. THE ETA INDICATES CONVECTION AND AN MCS FORMING ALONG WEAK FRONTAL BOUNDARY IN MINNESOTA AND POSSIBLY SPILLING OVER INTO THE WESTERN CWA LATE TONIGHT. THEREFORE WILL LOWER PRECIPITATION FROM LIKELY TO CHANCY TO REFLECT THE RECENT TRENDS. THE ETA THEN BRINGS THE COMPLEX INTO THE CWA MONDAY MORNING AND LINGERING ACROSS MOST OF THE CWA THROUGH THE AFTERNOON HOURS. GIVEN THE CONSENSUS OF ALL MODELS FOR PRECIPITATION THIS PERIOD WILL HANG ONTO THE LIKELY CHANCES AS WE STAY IN THE GENERAL VICINITY OF THE FRONT THIS PERIOD. SEVERE WEATHER POTENTIAL APPEARS TO BE LATE TONIGHT AND EARLY MONDAY MORNING WITH THE ELEVATED MCS MOVING THROUGH THE WESTERN CWA. TIMING OF MCS WILL BE CRUCIAL TO SURFACE BASED CONVECTION DURING THE AFTERNOON IN THE EASTERN CWA AND IF CONVECTION SLOWS DOWN IT CAN TAP INTO THE 1000- 2000 J/KG CAPE AND -4 LI VALUES. GOOD SHEAR AND THE PROXIMITY TO THE FRONT COULD MEAN A FEW TORNADOES WITH MOST LIKELY THREAT BEING WIND DAMAGE GIVEN THE HIGH WET BULB ZERO VALUES OVER 10K FT. .LONG TERM...MONDAY NIGHT THROUGH SUNDAY. NORTHWEST FLOW DEVELOPS OVER UPPER MIDWEST AS TROF DEEPENS IN THE EAST. AT THE SURFACE...CANADIAN HIGH PRESSURE PUSHES SOUTH INTO THE STATE BY WED. DRY PERIOD EXPECTED THROUGH THE END OF THE WEEK. QUESTION OF FORECAST IS TUE/TUE NIGHT. GFS HAVING PROBLEMS WITH WAVE (POSSIBLE REMNANTS OF CUT OFF CURRENTLY OFF SFO BAY AREA). WIND FIELD ON ETA SHOWS BOUNDARY WELL TO THE SOUTH OF AREA ON TUE. BELIEVE PCPN PATTERN TOO FAR NORTH ON BOTH ETA AND GFS. WILL KEEP CURRENT DRY FORECAST INTACT AFTER MON NIGHT. AGAIN GFS MORE AGGRESSIVE OF MED RANGE MODELS BRINGING COOLER AIR SOUTH WITH HIGH. WILL DROP TEMPS SOME...ESPECIALLY OVERNIGHT LOWS. THOUGH...STILL EXPECT HIGHS TO REACH TO NEAR CLIMATOLOGICAL NORMS GIVEN SUNSHINE AND DRY AIRMASS. .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && KURIMSKI/TE WWW.CRH.NOAA.GOV/GRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1215 PM CDT SUN AUG 1 2004 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021715- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 1215 PM CDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA THIS AFTERNOON AND TONIGHT. A FRONTAL BOUNDARY WILL REMAIN NEAR THE SOUTHERN PART OF THE FORECAST AREA THIS AFTERNOON AND TONIGHT. THE WARM AND VERY HUMID AIR SOUTH OF THE FRONT WILL BECOME EXTREMELY UNSTABLE THIS AFTERNOON...AND WILL PROVIDE THE FUEL FOR THUNDERSTORMS. THE DIFFICULTY WILL BE IN PINPOINTING EXACTLY WHEN AND WHERE THE THREAT OF SEVERE WEATHER WILL BE THE GREATEST. STORMS COULD DEVELOP OR MOVE INTO THE AREA STARTING THIS AFTERNOON AND CONTINUING TONIGHT. GIVEN THE EXTREME INSTABILITY EXPECTED TO BE PRESENT JUST SOUTH OF THE AREA...ANY STORMS THAT AFFECT THE AREA DURING THIS TIME COULD BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. CONDITIONS ARE ALSO FAVORABLE FOR THE STORMS TO DEVELOP INTO AN ORGANIZED SYSTEM WHICH WOULD PRODUCE WIDESPREAD DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE THREAT OF SEVERE STORMS WILL CONTINUE INTO MONDAY AND THEN DIMINISH RAPIDLY MONDAY NIGHT. COOLER AND MUCH DRIER AIR WILL OVERSPREAD THE AREA LATE MONDAY NIGHT AND TUESDAY...ENDING THE CHANCE OF THUNDERSTORMS. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA MONDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT SPOTTER ACTIVATION WILL LIKELY BE NEEDED AT SOME POINT THIS AFTERNOON... TONIGHT...AND/OR MONDAY. KURIMSKI WWW.CRH.NOAA.GOV/GRB
The Green Bay radar (KGRB), 92 km away, was scanning. The volume nearest the first event began at 00:19 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419351, 5419352.